Medication Treatment for Depression

Reader’s Question

Hi there,

I have gone to my doctor over and over again complaining of the same symptoms, which are:

  • extreme never ending fatigue but yet I can never sleep at night because I can’t relax and my mind won’t shut up
  • headaches
  • almost everyday
  • muscle and joint pains and stiffness
  • feeling like my muscles have turned to stone, making it hard to even walk
  • PMS: severe cramping, headaches, muscles aches, crying
  • forgetfulness, I can’t remember what happened five minutes ago
  • can’t concentrate on anything or make decisions
  • always cold
  • everything seems overwhelming and makes me feel anxious
  • cannot stop eating!! All I want to eat is junk like cookies, cake, pop, candy, chips, bread, pizza
  • have gained 70 pounds due to this constant urge to eat and no energy
  • don’t want to do anything or see anyone
  • don’t care about anything, just feel dead inside like I have no feelings at all about anything
  • anything remotely stressful makes me feel like I’m having a nervous breakdown and I start shaking and get a headache

All my blood work comes back normal, so the diagnosis is depression. My problem is that I am nervous about taking antidepressants and it is worse when I see that my doctor doesn’t think about which one to prescribe for longer than 2 seconds. I have tried them a few times but I always have a worsening of insomnia. When I go back and tell the doctor that instead of getting only a few hours of sleep a night, now on the antidepressant I am up all night. I am never offered a solution to the sleepless nights and eventually stop taking the medication. I don’t think my MD has enough experience with these drugs to treat me, and the psychiatrists in Canada leave the medication decisions up to the family doctors. I always wonder how one drug can possibly cover that many symptoms.

With this list of my symptoms could you recommend an antidepressant or combination that might help me and then I could go talk to my doctor about it?

I would greatly appreciate any help or recommendations you could give me.

Thanks.

Psychologist’s Reply

Your listed symptoms are a clear picture of clinical depression. You’ve also been confronted by another issue. In the US, about 85 percent of antidepressants are prescribed by non-psychiatrists, typically family physicians or OB/GYN physicians. As you describe, their skill with the use of antidepressants varies. Using several psychologically-active medications is often reserved for psychiatrists who are highly-trained in psychopharmocology.

Try Online Counseling: Get Personally Matched
(Please read our important explanation below.)

Each medication has it’s own profile of effectiveness and can cover many symptoms. Most psychiatric conditions are linked to one of four neurotransmitters in the brain. Serotonin is a problem in your case and produces almost all the symptoms you mention, including temperature flushes, food cravings, etc. For more information on this subject, I’d recommend reviewing my patient handout on Chemical Imbalance available on my website at www.drjoecarver.com.

Psychologists do not prescribe medication, although most receive training in psychopharmocology and neurobiology. From your description, I’d recommend a few things:

  • Antidepressant medications require about four weeks to begin to show a dramatic response. These medications work by gradually increasing Serotonin availability and for that reason, must be taken on a regular basis. While antianxiety medications are often taken when you need them, antidepressant medications don’t work that way. You may not be giving the medications enough time to work. These must also be taken exactly as prescribed…every day.
  • It’s not uncommon for psychiatrists to use two antidepressant medications — one as the primary medication and another that helps with sleep. I’ve seen a low dose of Remeron, for example, used with another antidepressant due to its ability to provide sleep. While many physicians may be hesitant to prescribe a sleeping medication due to dependency possibilities, the use of a second low-dose antidepressant often provides sleep until the primary medication reaches effective therapeutic level. I’ve seen Elavil routinely used at a low dose to help with sleep, especially in patients with co-existing medical problems. You might ask your physician to consider adding a low dose of Remeron or Elavil to assist in sleep if his/her medical opinion supports that use.
  • If you can obtain a consultation with a psychiatrist, that’s my best recommendation. A psychiatrist is best trained to address your symptoms.

Don’t give up hope. Medications are frequently changed in the treatment for depression. The goal is to find the most effective medication that works with your metabolism that also has the fewest side effects.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2021.